Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 201, NWS Wichita, KS

June 15, 2019Kingman County, Reno County, Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 15, 2019, 11:27 PM CDT for Kingman County, Reno County, Sedgwick County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2019, 11:27 PM CDT (04:27 UTC)
Expired
Jun 16, 2019, 12:00 AM CDT
In force
33 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kingman County, KS, Reno County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 33 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 11:40 PM CDTTSTM WND GST 625 Nnw Cheney Lake, KS60 TO 65 MPH WINDS AND PEA SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 10:04 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1277 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
2100 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

631 
WUUS53 KICT 160427
SVRICT
KSC095-155-173-160500-
/O.NEW.KICT.SV.W.0201.190616T0427Z-190616T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1127 PM CDT Sat Jun 15 2019

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southeastern Reno County in south central Kansas...
  Northwestern Sedgwick County in south central Kansas...
  Northeastern Kingman County in south central Kansas...

* Until midnight CDT.

* At 1126 PM CDT, a severe thunderstorm was located 8 miles west of
  Andale, or 8 miles south of Haven, and was drifting west at less 
  than 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mount Hope, Mt Vernon, Cheney State Park and Cheney Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3789 9764 3772 9764 3769 9797 3788 9792
TIME...MOT...LOC 0426Z 101DEG 1KT 3778 9778 

HAIL...1.00IN
WIND...60MPH
 
$$

DARMOFAL
1 follow-up statement
425 
WWUS53 KICT 160444
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1144 PM CDT Sat Jun 15 2019

KSC095-155-173-160500-
/O.CON.KICT.SV.W.0201.000000T0000Z-190616T0500Z/
Reno KS-Sedgwick KS-Kingman KS-
1144 PM CDT Sat Jun 15 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR SOUTHEASTERN RENO...NORTHWESTERN SEDGWICK AND NORTHEASTERN
KINGMAN COUNTIES...

At 1144 PM CDT, a severe thunderstorm was located 9 miles north of
Cheney, moving west-southwest at 5 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Mount Hope, Mt Vernon, Cheney State Park and Cheney Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3789 9764 3772 9764 3769 9797 3788 9792
TIME...MOT...LOC 0444Z 067DEG 5KT 3776 9784 

HAIL...1.00IN
WIND...70MPH
 
$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 9:08 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 15, 9:08 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
908 PM CDT Sat Jun 15 2019

...Updated for Aviation Discussion...

.SHORT TERM...(This evening through Sunday night)
Issued at 330 PM CDT Sat Jun 15 2019

A pronounced shortwave trough over New Mexico this afternoon (per
water vapor imagery), will propagate slowly eastward over the
southern Plains tonight into Sunday. A weak surface-850 mb cold
front, extending from southeast Nebraska to central and southwestern
Kansas, will sink slowly southward. By early Sunday evening, the
front should extend from central Missouri across southeast Kansas to
western Oklahoma. The front and approaching mid-level shortwave
trough will be potential trigger mechanisms for thunderstorms.
Initial isolated strong-severe storms could form by early this
evening along the front in central Kansas where the inhibition is
weakening. Storm activity should increase across northern
Oklahoma/southern Kansas later this evening/overnight, as moisture
transport develops/strengthens in response to a weak low-level jet,
coincident with very weak height falls aloft. Will taper rain
chances from 20/30% in central Kansas, to likely (60-70%) in the far
south tonight. MUCAPE of 2500-4000 j/kg, deep-layer shear of 25-35
knots, and strong downdraft CAPE of ~1500 j/kg will support isolated
occurrences of large hail, however damaging winds would be the most
probable severe threat with cold pool development likely. Localized
strips of heavy rainfall are also possible mainly in the south,
given higher precipitable water and slow Corfidi propagation
vectors.

Will maintain 20-30% thunderstorm chances in south-central and
southeast Kansas for Sunday-Sunday night, as the shortwave trough
continues its slow migration across Oklahoma and southern Kansas.

-Caruso

.LONG TERM...(Monday through Saturday)
Issued at 330 PM CDT Sat Jun 15 2019

By Monday morning, the upper-level low will be located in the
vicinity of northern Oklahoma and southern Kansas, with the
stationary surface front stretching across far southeast Kansas,
extending both northeast-ward towards the St. Louis metro area and
southwest-ward towards Oklahoma City. During the morning commute,
lingering showers and thunderstorms will be possible roughly
along and east of the Kansas Turnpike. Instability parameters will
have decreased somewhat so showers/thunderstorms are not likely
to be severe by this time as they continue to weaken in intensity
as they track to the southeast. Models differ on the solution for
the remainder of the day on Monday from the afternoon-evening,
with the ECMWF and GFS suggesting weak 500mb ridging across
central Kansas in the wake of the exiting system (keeping the
forecast dry), while the NAM keeps this ridging slightly further
to the west. Thinking that this ridging will likely keep rain
chances in check for central Kansas for much of the day, so have
trended back pops here for this issuance, keeping in mind they may
need to be trimmed even further with later forecasts.

Overnight Monday night and through Wednesday morning, a series of
mid/upper shortwaves will usher in more chances for periodic showers
and thunderstorms across the forecast area. Although widespread
severe storms appear unlikely, a few storms could be strong during
this period. A break in the active pattern looks to come during the
day on Thursday when most of the area should remain dry before storm
chances increase once again by Friday evening and into Saturday.

Temperatures throughout the extended period will largely remain
below normal values, with highs in the low 80s Monday - Wednesday.
Temperatures are expected to warm back up to near climatology during
the latter portion of the workweek, with temperatures reaching the
upper 80s or low 90s.

-Vaughan

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 908 PM CDT Sat Jun 15 2019

Scattered thunderstorms should gradually develop before midnight
south of Hutchinson to Hillsboro, and persist off-and-on through
the night, as a weak cool front oozes south. Pockets of severe
weather in the form of large hail, damaging winds, and locally
very heavy rainfall are likely. Threat should end by around
09-12z. Additional isolated to scattered storms are possible
across southern KS Sunday afternoon and evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    66  83  64  83 /  60  30  20  20
Hutchinson      66  84  63  83 /  40  20  20  30
Newton          65  82  64  81 /  60  20  20  30
ElDorado        65  81  64  81 /  60  30  20  30
Winfield-KWLD   65  82  64  82 /  60  40  30  30
Russell         63  84  60  83 /  10  10  10  30
Great Bend      63  83  60  83 /  10  10  10  20
Salina          65  86  62  84 /  10  10  10  30
McPherson       65  84  62  82 /  30  20  10  30
Coffeyville     67  82  65  83 /  70  40  40  50
Chanute         67  82  64  82 /  60  40  30  40
Iola            67  82  64  82 /  60  30  30  40
Parsons-KPPF    67  82  65  83 /  70  40  40  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...JMC
LONG TERM...TAV
AVIATION...ADK
Hazardous weather outlook, Jun 15, 4:42 PM CDT, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
442 PM CDT Sat Jun 15 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-162145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
442 PM CDT Sat Jun 15 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few clusters of strong to severe thunderstorms are expected to
develop tonight, mainly to the south of a Great Bend to Salina line.
The main storm threats will be wind gusts of 60 to 75 mph and
localized heavy rainfall and flooding. A more isolated threat for
large hail up to golfball size will exist through about sunset.

The Cow Creek near Hutchinson remains in flood and the Smoky Hill
River near Lindsborg will remain near flood. Please refer to the
latest river and flood statements for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few strong storms with locally heavy rainfall and gusty winds may
linger Sunday morning before diminishing. However, there will be a
chance for additional scattered thunderstorms redeveloping in
south-central and southeast Kansas Sunday afternoon and night.
Isolated strong to severe downburst wind gusts and locally heavy
rainfall will be the main threats, with the greater risk near the
Oklahoma border.

Periodic chances for thunderstorms are in the forecast from
Monday through Friday. Some of these storms will be strong to
marginally severe with locally heavy rainfall.

The Cow Creek near Hutchinson is forecast to remain in flood until
Sunday evening and near flood through Tuesday morning.  Smoky Hill
River near Lindsborg will also remain near flood through Tuesday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Jun 15, 9:45 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Wichita KS
945 PM CDT Sat Jun 15 2019

KSZ068-083-160300-
Harvey KS-Sedgwick KS-
945 PM CDT Sat Jun 15 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Harvey County in south central Kansas...
  Northern Sedgwick County in south central Kansas...

* Until 1000 PM CDT.

* At 943 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm just north of Maize. This storm was
  nearly stationary.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Wichita, Park City, Valley Center, Maize, Sedgwick, Colwich, Mount
  Hope, Kechi, Andale and Bentley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3791 9770 3802 9716 3782 9715 3768 9770
TIME...MOT...LOC 0244Z 258DEG 2KT 3781 9745

DARMOFAL
Special weather statement, Jun 15, 10:00 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
1000 PM CDT Sat Jun 15 2019

KSZ052-160315-
Marion KS-
1000 PM CDT Sat Jun 15 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  East central Marion County in central Kansas...

* Until 1015 PM CDT.

* At 958 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Marion...moving east at 10 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Marion, Florence and Marion Lake.

LAT...LON 3846 9682 3824 9685 3827 9712 3841 9711
TIME...MOT...LOC 0300Z 267DEG 8KT 3834 9700

DARMOFAL
Local storm report, Jun 15, 10:22 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1022 PM CDT SAT JUN 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 PM     HAIL             1 W WHITEWATER          37.96N 97.17W
06/15/2019  M0.75 INCH       HARVEY             KS   TRAINED SPOTTER

&&

KRC
Local storm report, Jun 15, 10:28 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1028 PM CDT SAT JUN 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 PM     HAIL             4 NNW COLWICH           37.83N 97.57W
06/15/2019  E1.00 INCH       SEDGWICK           KS   STORM CHASER

            REPORTED ALONG HIGHWAY 96 NORTHWEST OF COLWICH

&&

MWM
Special weather statement, Jun 15, 10:34 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Wichita KS
1034 PM CDT Sat Jun 15 2019

KSZ091-160345-
Harper KS-
1034 PM CDT Sat Jun 15 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Harper County in south central Kansas...

* Until 1045 PM CDT.

* At 1032 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Manchester, or 11 miles south
  of Anthony...moving north at 5 mph.

hail up to the size of dimes will be possible with this storm.

* Locations impacted include...
  Anthony, Bluff City, Waldron and Corwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central Kansas.

LAT...LON 3700 9834 3717 9832 3716 9785 3700 9791
TIME...MOT...LOC 0334Z 199DEG 6KT 3699 9806

DARMOFAL
Special weather statement, Jun 15, 10:37 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Wichita KS
1037 PM CDT Sat Jun 15 2019

KSZ068-069-083-160345-
Butler KS-Harvey KS-Sedgwick KS-
1037 PM CDT Sat Jun 15 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Butler County in south central Kansas...
  Southeastern Harvey County in south central Kansas...
  Northern Sedgwick County in south central Kansas...

* Until 1045 PM CDT.

* At 1035 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Potwin to Andale...and moving southeast at 5 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Wichita, Park City, Valley Center, Bel Aire, Maize, Colwich,
  Benton, Whitewater, Kechi, Andale, Potwin, Northeast Wichita and
  Jabara Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central Kansas.

LAT...LON 3776 9701 3768 9769 3783 9769 3802 9701
TIME...MOT...LOC 0337Z 334DEG 3KT 3796 9706 3778 9761

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 9:29 PM CDTSpecial Weather StatementICTKingman31 min
Jun 15, 9:33 PM CDTSevere Thunderstorm WarningICTKingman42 min
Jun 15, 9:45 PM CDTSpecial Weather StatementICTSedgwick15 min
Jun 15, 9:50 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick40 min
Jun 15, 10:00 PM CDTSpecial Weather StatementICTMarion15 min
Jun 15, 10:22 PM CDTAreal Flood WarningICTKingman, Sedgwick12 hr
Jun 15, 10:34 PM CDTSpecial Weather StatementICTHarper11 min
Jun 15, 10:37 PM CDTSpecial Weather StatementICTSedgwick8 min
Jun 15, 10:44 PM CDTSevere Thunderstorm WarningICTHarper31 min
Jun 15, 10:47 PM CDTSevere Thunderstorm WarningICTChase, Marion43 min
Jun 15, 10:52 PM CDTSevere Thunderstorm WarningICTReno, Sedgwick38 min
Jun 15, 11:19 PM CDTAreal Flood WarningICTHarper8 hr
Jun 15, 11:26 PM CDTAreal Flood WarningICTChase, Marion8 hr
Jun 15, 11:32 PM CDTSpecial Weather StatementICTHarper13 min
Jun 15, 11:45 PM CDTSpecial Weather StatementICTChase15 min
Jun 15, 11:51 PM CDTAreal Flood WarningICTReno12 hr
Jun 15, 11:54 PM CDTSevere Thunderstorm WarningICTKingman, Reno, Sedgwick36 min
Jun 16, 12:04 AM CDTSpecial Weather StatementICTCowley26 min
Jun 16, 12:08 AM CDTSpecial Weather StatementICTHarvey37 min
Jun 16, 12:10 AM CDTSpecial Weather StatementICTChase35 min
Jun 16, 12:23 AM CDTFlash Flood WarningICTHarvey, Kingman, Reno, Sedgwick4 hr
Jun 16, 12:33 AM CDTSpecial Weather StatementICTElk, Neosho, Wilson27 min
Jun 16, 12:36 AM CDTSpecial Weather StatementICTKingman24 min
Jun 16, 12:41 AM CDTSpecial Weather StatementICTSedgwick34 min
Jun 16, 1:00 AM CDTAreal Flood WarningICTChautauqua, Elk, Labette, Montgomery, Neosho, Wilson12 hr
Jun 16, 1:08 AM CDTSpecial Weather StatementICTChautauqua37 min
Jun 16, 1:13 AM CDTSpecial Weather StatementICTNeosho, Wilson32 min
Jun 16, 1:23 AM CDTSpecial Weather StatementICTSedgwick37 min
Jun 16, 1:45 AM CDTFlash Flood WarningICTChautauqua, Elk, Labette, Montgomery, Neosho, Wilson6 hr
Jun 16, 1:49 AM CDTSpecial Weather StatementICTButler26 min
Jun 16, 1:58 AM CDTSpecial Weather StatementICTCowley, Elk, Neosho, Wilson32 min
Jun 16, 2:21 AM CDTSpecial Weather StatementICTButler, Chautauqua, Cowley, Elk, Labette, Montgomery and 2 more24 min
Jun 16, 2:27 AM CDTAreal Flood WarningICTButler, Cowley, Elk, Greenwood12 hr
Jun 16, 2:53 AM CDTAreal Flood WarningICTLabette, Montgomery12 hr
Jun 16, 9:00 AM CDTRiver Flood WarningICTKingman11 hr
Jun 16, 10:09 AM CDTAreal Flood WarningICTKingman, Sedgwick11 hr
Jun 16, 10:14 AM CDTRiver Flood WarningICTMontgomery, Wilson10 hr
Jun 16, 11:42 AM CDTAreal Flood WarningICTReno9 hr
Jun 16, 12:57 PM CDTAreal Flood WarningICTNeosho24 hr
Jun 16, 3:49 PM CDTSpecial Weather StatementICTSedgwick41 min
Jun 16, 5:37 PM CDTSpecial Weather StatementICTKingman23 min
Jun 16, 6:35 PM CDTSpecial Weather StatementICTHarper25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.